# SDR QML2008F00007

- Difficulty date: August 12, 2008
- Submitted: August 15, 2008
- Operation: Air carrier
- Aircraft: N104LN
- Make and model: Snias AS350B3
- Aircraft serial: 4094
- Engine: Tmeca ARRIEL2B
- System (JASC): 2435 · Starter-Generator
- Part: Starter Gen
- Part number: 150SG122Q
- Part serial: 10425
- Condition: Disintegrated
- Location: Engine
- Part time: 420 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: B, J
- Precautionary procedure: A

## Discrepancy

GENERATOR LIGHT ILLUMINATED JUST AFTER TAKE OFF FOR AN NVG TRAINING FLIGHT, WITH AN ELECTRICAL BURNING/OZONE ODOR IN THE COCKPIT.  THE PILOT RETURNED TO BASE AND LANDED WITHOUT FURTHER INCIDENT.  ELECTRICAL ODOR DISPERSED BEFORE LANDING.  UPON INSPECTION OF THE STARTER/GENERATOR, MAINTENANCE FOUND CARBON BRUSH AND COPPER METAL DEBRIS COVERING THE ENG DECK.  THE STARTER/GENERATOR WAS REMOVED AND BRUSH AREA INSPECTED.  FOUND THE FAN SHROUD TO BE SPOTWELDED TO A SINGLE BRUSH RETAINING SPRING.  REMOVED THE FAN SHROUD AND FOUND ALL BRUSHES HAD BEEN DESTROYED WITH CONNECTING WIRES PULLED AND PROTRUDING THROUGH THE BRUSH GUIDES ON THE COMMUTATOR SIDE.  UPON FURTHER INSPECTION, IT WAS FOUND THAT 2 COMMUTATOR SEGMENTS HAD BECOME EJECTED RADIAL INTO THE BRUSH PATH.  ONE SEGMENT WAS EJECTED THROUGH THE COOLING OPENINGS AND ONTO THE ENG DECK; THE OTHER WAS LODGED INTO ONE OF THE BRUSH GUIDES WHERE ELECTRICAL ARCING HAD OCCURRED BETWEEN THE GUIDE AND THE HOUSING.  ALL FOUR OF THE BRUSH GUIDES WERE DAMAGED IN THE DIRECTION OF ROTATION.  A VIBRATION CHECK AT THE ENG FRONT VIBRATION POINT WAS PERFORMED.  THE VIBE CHECK WAS WELL WITHIN LIMITS AT 5.5 MM/S.  (S)
